Can Topical Steroids Reduce Retinoid-Induced Irritation in Acne Patients?
(HealthDay News) — Transient addition of topical corticosteroids (TCS) to topical retinoids is not associated with meeting the primary end points of improvement in acne severity and mitigation of medication-induced irritation, according to a study published online Oct. 27 in the British Journal of Dermatology.
For the study, Garrett C. Coman, M.D., from the Virginia Tech Carilion School of Medicine in Roanoke, and colleagues enrolled 20 acne patients. Nine and 11 were randomized to receive TCS on the left and right side of the face, respectively. Data were analyzed from 16 patients. Following application of tretinoin cream to the whole face, TCS was applied to one half of the face for four weeks, while a non-comedogenic emollient was applied as a control to the opposite half. Only the retinoid was used in the second four weeks.
The researchers found that for the TCS side, lower scores for investigator assessed erythema were seen at week one and for dryness at weeks one and two, which met statistical significance but did not meet the primary end point of a 1-point difference in the local tolerability. Subject preference questionnaire data showed a strong preference for the TCS side, with 64 and 86 percent, respectively, preferring the corticosteroid through week two and by week four.
"The small degree of acne and irritation score improvements observed cannot justify TCS use in all patients," the authors write.